Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 179, NWS Pittsburgh, PA

July 20, 2021Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 20, 2021, 6:50 PM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2021, 6:50 PM EDT (22:50 UTC)
Expired
Jul 20, 2021, 7:15 PM EDT
In force
25 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:01 PM EDTTSTM WND DMGNew Lebanon, PA2 TREES DOWN
Jul 20, 7:12 PM EDTTSTM WND DMGUtica, PATREE DOWN ON UTICA ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS51 KPBZ 202250
SVRPBZ
PAC085-121-202315-
/O.NEW.KPBZ.SV.W.0179.210720T2250Z-210720T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
650 PM EDT Tue Jul 20 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mercer County in northwestern Pennsylvania...
  West central Venango County in northwestern Pennsylvania...

* Until 715 PM EDT.

* At 650 PM EDT, a severe thunderstorm was located 8 miles east of
  Greenville, or 16 miles northeast of Hermitage, moving east at 20
  mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Stoneboro...                      Polk...
  Sandy Lake...                     Fredonia...
  Utica...                          New Lebanon...
  Sheakleyville...                  Maurice K Goddard State Park...

This includes Interstate 79 in Pennsylvania between mile markers 127
and 137.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4136 7990 4130 8030 4142 8033 4148 8019
      4148 8013 4149 8012 4149 8000 4150 8000
      4150 7998
TIME...MOT...LOC 2250Z 266DEG 17KT 4140 8021 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
325 
WWUS51 KPBZ 202258
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
658 PM EDT Tue Jul 20 2021

PAC085-121-202315-
/O.CON.KPBZ.SV.W.0179.000000T0000Z-210720T2315Z/
Mercer PA-Venango PA-
658 PM EDT Tue Jul 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN MERCER AND WEST CENTRAL VENANGO COUNTIES...

At 658 PM EDT, a severe thunderstorm was located 11 miles east of
Greenville, or 16 miles west of Franklin, moving east at 20 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Stoneboro...                      Polk...
Sandy Lake...                     Fredonia...
Utica...                          New Lebanon...
Sheakleyville...                  Maurice K Goddard State Park...

This includes Interstate 79 in Pennsylvania between mile markers 127
and 137.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4131 8026 4143 8030 4148 8019 4148 8013
      4149 8012 4149 8000 4150 8000 4150 7998
      4136 7990
TIME...MOT...LOC 2258Z 266DEG 17KT 4140 8016 

HAIL...1.00IN
WIND...60MPH
 
$$
515 
WWUS51 KPBZ 202312
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
712 PM EDT Tue Jul 20 2021

PAC085-121-202321-
/O.EXP.KPBZ.SV.W.0179.000000T0000Z-210720T2315Z/
Mercer PA-Venango PA-
712 PM EDT Tue Jul 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCER AND WEST
CENTRAL VENANGO COUNTIES WILL EXPIRE AT 715 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
Eastern Mercer county, Western Venango County until 745 PM.

LAT...LON 4131 8026 4143 8030 4148 8019 4148 8013
      4149 8012 4149 8000 4150 8000 4150 7998
      4136 7990
TIME...MOT...LOC 2311Z 266DEG 17KT 4140 8010 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:04 PM EDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 20, 1:04 PM EDT, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
104 PM EDT Tue Jul 20 2021

.SYNOPSIS...
Dry weather is expected until a crossing cold front returns shower
and thunderstorm chances to the area tonight and early Wednesday.
Dry weather should return Thursday under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Dry weather can be expected for most of this afternoon with
shortwave ridging in nw flow aloft; however, a shortwave trough is
traversing the ern Lakes and is expected to spawn some isold, to sct
showers and storms this evening. Better focus for those is over the I
80 zones where forcing for ascent will briefly maximize. A trailing,
and deeper trough will maintain shower and storms chance overnight.
Severe weather is not anticipated given an overall lack of
instability.

No change was needed for the forecast of seasonable temperature.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Isolated to scattered showers will wane as the morning and system
progress on Wednesday. Cooler and less humid conditions are
expected behind the front as high pressure builds through Thursday
under NW flow aloft.

An approaching shortwave trough in the NW flow should result in low
chances for showers Thursday night, mainly N of PIT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Model ensembles indicate troughing should persist across much of the
Eastern CONUS through the period. Occasional shower and thunderstorm
chances are expected as shortwaves embedded in NW flow aloft cross
the region, though significant timing/location differences exist in
the operational models. Stayed close to the blended ensemble guidance
to smooth out some of these differences.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR/diurnal CU expected through the day under shortwave ridging.

A shortwave trough in nw flow, and its associated sfc cold front
will approach the region this evening. Included a VCTS mention at
FKl and DUJ as scattered showers/tstms move across the region with
the approaching front. Cig deterioration to MVFR and IFR is then
expected after FROPA late tonight for ports near and N of PIT.
Restrictions are possible through erly Wed with the crossing cold
front.

.Outlook...
The next restriction chc is expected Fri and Sat with crossing
fronts.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 20, 3:19 AM EDT, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
319 AM EDT Tue Jul 20 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-210730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
319 AM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 6:01 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
601 PM EDT Tue Jul 20 2021

PAZ007-013-202245-
Lawrence-Mercer-
601 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MERCER AND NORTHWESTERN LAWRENCE COUNTIES...

At 600 PM EDT, a strong thunderstorm was located over Hubbard, or
near Sharon, moving southeast at 15 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Farrell...
New Wilmington...                 Mercer...
Pulaski...                        New Bedford...
West Middlesex...                 Clark...
Wheatland...                      Fredonia...

This includes the following highways...
  Interstate 80 in Pennsylvania between mile markers 0 and 12.
  Interstate 376 in Pennsylvania between mile markers 4 and 8.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4132 8017 4100 8044 4104 8052 4140 8052
TIME...MOT...LOC 2200Z 302DEG 13KT 4119 8059
Special weather statement, Jul 20, 6:44 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
644 PM EDT Tue Jul 20 2021

PAZ007-008-202315-
Venango-Mercer-
644 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHEASTERN MERCER AND WEST CENTRAL VENANGO COUNTIES...

At 644 PM EDT, a strong thunderstorm was located 7 miles east of
Greenville, or 15 miles northeast of Hermitage, moving east at 20
mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Stoneboro...                      Sandy Lake...
Fredonia...                       New Lebanon...
Sheakleyville...                  Maurice K Goddard State Park...

This includes Interstate 79 in Pennsylvania between mile markers 126
and 137.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4134 7994 4129 8031 4144 8038 4148 8026
      4148 8013 4149 8012 4149 8001
TIME...MOT...LOC 2244Z 254DEG 19KT 4140 8025
Special weather statement, Jul 20, 6:46 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
646 PM EDT Tue Jul 20 2021

PAZ007-013-202330-
Lawrence-Mercer-
646 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MERCER AND WESTERN LAWRENCE COUNTIES...

At 646 PM EDT, a strong thunderstorm was located near Oakwood, or 7
miles northwest of New Castle, moving southeast at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Castle...                     New Wilmington...
Oakwood...                        New Castle Northwest...
Pulaski...                        Bessemer...
New Bedford...                    South New Castle...

This includes Interstate 376 in Pennsylvania between mile markers 4
and 14.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4108 8023 4091 8043 4097 8052 4118 8052
TIME...MOT...LOC 2246Z 304DEG 20KT 4106 8045

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:01 PM EDTSpecial Weather StatementPBZMercer44 min
Jul 20, 6:44 PM EDTSpecial Weather StatementPBZMercer31 min
Jul 20, 6:46 PM EDTSpecial Weather StatementPBZLawrence44 min
Jul 20, 7:11 PM EDTSevere Thunderstorm WarningPBZMercer, Venango34 min
Jul 20, 7:21 PM EDTSpecial Weather StatementPBZVenango24 min
Jul 20, 7:33 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango27 min
Jul 20, 7:54 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.